ConsumerLab.com uses JavaScript to provide the best possible experience for our content, but your browser has it disabled. Learn how to enable it here.

About ConsumerLab.com

Posted November 4, 2016

Liver Injuries Linked With Dietary Supplement Use on the Rise

The number of liver injuries associated with dietary supplement use has increased substantially in recent years, according to a recently published study in the journal Hepatology. The researchers estimate that 20 percent of reported cases of drug-induced liver injury in 2014 can be attributed to dietary supplements, compared to only 7 percent of cases in 2004.

Among the approximately 130 cases of liver injury associated with dietary supplement use which were reported to the National Institute of Health's Drug Induced Liver Injury Network from 2004 to 2013, the researchers found:      

  • The majority of cases (58) were linked to multi-ingredient nutritional supplements (such as Slimquick, Hydroxycut, Move Free and Airborne). Among these cases, 15 were associated with supplements which listed green tea as an ingredient (which was thought to be the causative agent). For the others, the exact ingredient that may have caused injury was not identified. (Overall, green tea extract,  listed either as a single ingredient or as part of a multiple-ingredient supplement, was associated with 24 of the 130 cases of liver injury).  
  • For more information about green tea extract and liver toxicity, see the "Concerns and Cautions" section of ConsumerLab.com's Green Tea Review.

  • The second largest number of injuries was associated with bodybuilding supplements (45 cases) from which anabolic steroids were thought to be the causative agent of liver injury.

  • Fourteen cases were attributed to single or multiple ingredient herbal supplements (e.g. green tea, kratom, black cohosh), seven cases to traditional botanical herbal supplements (e.g. "Chinese" herbs, "Ayurvedic" herbs) and six cases to simple vitamins, minerals or dietary supplements (e.g. niacin, multivitamins, levocarnitine).            

    See the warning about a case of acute hepatitis associated with excessive niacin intake due to energy drink consumption. Also see the "Niacin" section of ConsumerLab.com's B Vitamins Review for more about niacin and liver toxicity.

Researchers also highlighted an outbreak of severe acute hepatitis, including one which resulted in death and two which required liver transplantation, associated with the use of the workout/weight loss supplement OxyElite Pro.

They also noted that an estimated 20 percent of people using prescription drugs also use herbal dietary supplements at the same time, and that drug and supplement interactions are a concern when considering potential for liver injury.

See ConsumerLab.com's answer to the question, What are the most common, potentially dangerous interactions between supplements and drugs?.

See Related Warnings:

23,000 ER Visits Linked to Supplements: Palpitations, Swallowing Problems, Allergies Common

Muscle Supplement Linked to Serious Liver Injury

Recall of 65 Dietary Supplements That May Contain Steroid

Steroids Found in More Body Building Supplements

St. John's Wort Supplements Recalled

Green Tea from Tea Bags Linked to Acute Hepatitis

Workout Supplement OxyElite Pro Recalled After Being Linked to Serious Liver Illness

FDA Warns Consumers Not to Use OxyElite Pro As It Investigates Link With Hepatitis

Hepatitis Associated with Herbal Supplement Containing Artemisinin

FDA Advises Consumers of Risk of Severe Liver Toxicity with Kava

To see the study abstract, use the link below.